Alert archive / Montana / High Wind Watches in 2022
High Wind Watch 21, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at May 17, 2022, 2:35 AM MDT. It took effect at May 18, 2022, 3:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 2:35 AM MDT (08:35 UTC)
- In effect from
- May 18, 2022, 3:00 PM MDT
- Expired
- May 18, 2022, 2:04 PM MDT
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
960 WWUS75 KTFX 170835 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 235 AM MDT Tue May 17 2022 MTZ009-010-048-172315- /O.NEW.KTFX.HW.A.0021.220518T2100Z-220520T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank 235 AM MDT Tue May 17 2022 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...The Rocky Mountain Front, including all of Glacier County. * WHEN...From Wednesday afternoon through Thursday afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A lull in strong winds will be possible Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose items. Monitor the latest forecasts and warnings for updates. && $$ MTZ011>014-044>047-049>051-172315- /O.NEW.KTFX.HW.A.0021.220519T1200Z-220520T0300Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Including the following locations: Fairfield, Raynesford, Shelby, Havre, MacDonald Pass, Rogers Pass, Sunburst, Conrad, Great Falls, Lewistown, Flesher Pass, Hays, Lincoln, Brady, Stanford, Rudyard, Cascade, Grass Range, Lewistown Divide, Dutton, Chester, Chinook, Harlem, Big Sandy, Carter, Rocky Boy, Whitlash, Winifred, Fort Benton, Hobson, and Belt 235 AM MDT Tue May 17 2022 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, north central, and west central Montana. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose items. Monitor the latest forecasts and warnings for updates. && $$ AM
3 follow-up statements
816 WWUS75 KTFX 172019 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 219 PM MDT Tue May 17 2022 MTZ009-048-181200- /O.UPG.KTFX.HW.A.0021.220518T2100Z-220520T0000Z/ /O.NEW.KTFX.HW.W.0023.220518T2100Z-220520T0000Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, and Augusta 219 PM MDT Tue May 17 2022 ...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM MDT THURSDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 70 mph, are expected. * WHERE...The Rocky Mountain Front. * WHEN...From 3 PM Wednesday to 6 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ010-181200- /O.UPG.KTFX.HW.A.0021.220518T2100Z-220520T0000Z/ /O.NEW.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/ Eastern Glacier- Including the following locations: Cut Bank 219 PM MDT Tue May 17 2022 ...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 PM MDT THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 70 mph, are expected. * WHERE...Eastern Glacier County. * WHEN...From 3 PM Wednesday to 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ044-181200- /O.UPG.KTFX.HW.A.0021.220519T1200Z-220520T0300Z/ /O.NEW.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/ Toole- Including the following locations: Sunburst and Shelby 219 PM MDT Tue May 17 2022 ...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 PM MDT THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 70 mph, are expected. * WHERE...Toole County. * WHEN...From 3 PM Wednesday to 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ011>014-045>047-049>051-181200- /O.EXT.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Including the following locations: Fairfield, Raynesford, Havre, MacDonald Pass, Rogers Pass, Conrad, Great Falls, Lewistown, Flesher Pass, Hays, Lincoln, Brady, Stanford, Rudyard, Cascade, Grass Range, Lewistown Divide, Dutton, Chester, Chinook, Harlem, Big Sandy, Carter, Rocky Boy, Whitlash, Winifred, Fort Benton, Hobson, and Belt 219 PM MDT Tue May 17 2022 ...HIGH WIND WATCH NOW IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are possible. * WHERE...Cascade, Fergus, Judith Basin, Blaine, Chouteau, Eastern Pondera, Eastern Teton, Hill, Liberty and Central and Southern Lewis and Clark Counties. * WHEN...From late Wednesday night through Thursday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Moldan
268 WWUS75 KTFX 180826 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 226 AM MDT Wed May 18 2022 MTZ009-048-182300- /O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0000Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, and Augusta 226 AM MDT Wed May 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM MDT THURSDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 70 mph, are expected. * WHERE...The Rocky Mountain Front. * WHEN...From 3 PM this afternoon to 6 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ010-044-182300- /O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/ Eastern Glacier-Toole- Including the following locations: Cut Bank, Sunburst, and Shelby 226 AM MDT Wed May 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Eastern Glacier and Toole Counties. * WHEN...From 3 PM this afternoon to 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ011>014-045>047-049>051-182300- /O.CON.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Including the following locations: Fairfield, Raynesford, Havre, MacDonald Pass, Rogers Pass, Conrad, Great Falls, Lewistown, Flesher Pass, Hays, Lincoln, Brady, Stanford, Rudyard, Cascade, Grass Range, Lewistown Divide, Dutton, Chester, Chinook, Harlem, Big Sandy, Carter, Rocky Boy, Whitlash, Winifred, Fort Benton, Hobson, and Belt 226 AM MDT Wed May 18 2022 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are possible. * WHERE...Cascade, Fergus, Judith Basin, Blaine, Chouteau, Eastern Pondera, Eastern Teton, Hill, Liberty and Central and Southern Lewis and Clark Counties. * WHEN...From late tonight through Thursday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
495 WWUS75 KTFX 182004 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 204 PM MDT Wed May 18 2022 MTZ011-013-045-047-049-182115- /O.CAN.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/ Hill-Chouteau-Liberty-Blaine-Eastern Teton- Including the following locations: Fairfield, Hays, Carter, Rudyard, Rocky Boy, Whitlash, Havre, Dutton, Chester, Fort Benton, Chinook, Harlem, and Big Sandy 204 PM MDT Wed May 18 2022 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch for portions of North Central Montana has been cancelled. Strong westerly winds can still be expected from this evening through Thursday afternoon, with wind gusts approaching 55 mph; however, High Wind criteria wind speeds are not currently expected. High profile vehicles are urged to exercise caution if traveling. $$ MTZ012-014-050-051-191200- /O.UPG.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/ /O.EXB.KTFX.HW.W.0023.220519T0300Z-220520T0300Z/ Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus- Including the following locations: Lincoln, Raynesford, Stanford, Grass Range, Winifred, Cascade, MacDonald Pass, Lewistown Divide, Great Falls, Rogers Pass, Lewistown, Hobson, Flesher Pass, and Belt 204 PM MDT Wed May 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT THURSDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are expected. * WHERE...Cascade, Fergus, Judith Basin and Central and Southern Lewis and Clark Counties. * WHEN...From 9 PM this evening to 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ052-053-191200- /O.EXB.KTFX.HW.W.0023.220519T0300Z-220520T0300Z/ Jefferson-Broadwater- Including the following locations: Boulder, Montana City, Whitehall, Winston, Boulder Hill, Elk Park Pass, Toston, and Townsend 204 PM MDT Wed May 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT THURSDAY... * WHAT...West winds 25 to 35 mph, with gusts up to 60 mph, are expected. * WHERE...Broadwater and Jefferson Counties. * WHEN...From 9 PM this evening to 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ046-191200- /O.UPG.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/ /O.EXA.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/ Eastern Pondera- Including the following locations: Conrad and Brady 204 PM MDT Wed May 18 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph, are expected. * WHERE...Eastern Pondera County. * WHEN...Until 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ009-048-191200- /O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0000Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, and Augusta 204 PM MDT Wed May 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 75 mph, are expected. * WHERE...The Rocky Mountain Front. * WHEN...Until 6 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ010-044-191200- /O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/ Eastern Glacier-Toole- Including the following locations: Cut Bank, Sunburst, and Shelby 204 PM MDT Wed May 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph, are expected. * WHERE...Eastern Glacier and Toole Counties. * WHEN...Until 9 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at May 16, 11:47 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 16, 11:47 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1147 PM MDT Mon May 16 2022 ...Aviation Section Updated... .UPDATE... A few strong thunderstorms this afternoon and early this evening across Central and Southwest Montana had reports of heavy rain, lots of small hail, and wind gusts to 50 mph. However, the threat for additional strong thunderstorms has mostly diminished this evening. A few showers and weak thunderstorms may linger through around 3 am over Southwest Montana along the trailing edge of a cold front. Otherwise, the mid- and high-level cloudiness will decrease from the northwest overnight, which may allow patchy fog to form later tonight in some southwest valleys where storms moved through. -Coulston && .SYNOPSIS... A few showers and thunderstorms may linger into the overnight hours over Southwest Montana, with patchy valley fog possible towards morning; however, the plains should remain dry with decreasing cloudiness. Dry and seasonally mild conditions follow Tuesday and Wednesday, with increasing west winds on Wednesday. Temperatures turn much cooler on Thursday and Friday, as a large scale storm system produces periods of rain and snow. && .AVIATION... 1147 PM MDT Mon May 16 2022 (17/06Z TAF period) Clouds are decreasing from NW to SE tonight as showers decrease in coverage. A few showers across Southwest Montana may persist until around 3Z. Patchy fog will be possible through 15Z across Southwest Montana, but confidence is low. I have opted to handle fog in TAFs with VCFG given low confidence. Breezy westerly surface winds then develop across the Hi-Line (KCTB and KHVR) beginning mid-morning. Overall, VFR conditions prevail. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 515 PM MDT Mon May 16 2022/ Remainder of this afternoon and tonight...Scattered shower and thunderstorm development is now underway over the western portions of Central and Southwest Montana this afternoon. Bulk shear in the 30 to 40 kt range is overlaid with lapse of 7 to 8.5 C/km. Primary concerns with these storms will continue to be strong gusty outflow winds, hail up to 1 inch in diameter, brief heavy downpours and of course lightning. This activity will move east and northeastward through this evening, mostly impacting locations south of a Helena to Lewistown line. The strong/severe threat ends by 8 or 9 this evening, but lighter showers may continue into the overnight hours over the southwest. Tuesday through next Monday...Drier westerly flow aloft settles in Tuesday and Wednesday, but temperatures trend a bit cooler as an upper level low moving through Southern Alberta trails a weak cold front across North- central Montana. Winds and shower activity increase on Wednesday as a cold upper level Pacific system approaches the Northern Rockies. Wind gusts in excess of 40 mph can be expected over the Rocky Mountain Front and the plains, but probability of wind gusts in excess of 55 mph are running well below 50 percent for most locations. This system will usher in a period of colder weather with a potential for widespread rain/snow Thursday through Friday evening. The latest ensemble guidance support a general tenth to half inch of liquid precipitation for low elevations with amounts closer to an inch for the higher terrain. Given the colder nature of the storm, accumulating mountain snow is likely and lower elevations could see at least trace amounts of snow. Most ensembles are now settling on a more northerly path for this system, which will bring the most significant snowfall to the central ranges, along the northern Divide, and the northerly upslope areas of Central/North-central MT. Gusty north to northwesterly surface winds are looking to be pretty strong Thursday through early Friday, with probabilities of 55 mph gust exceedence in the 50 to 80 percent range for much North-central and portions Southwestern MT. Considerations for winter weather/wind highlights will be reviewed over the next couple of days. High temperatures cool to as much as 10 to 20 degrees below average with widespread 40s and 50s expected. Overnight frost/freezes remain possible. Saturday morning still appears to have the coldest low temperatures, though probabilities for lower elevation temperatures falling at or below 28 degrees have fallen off a bit from previous days. Drier northwesterly flow develops for the second half of the weekend as temperatures inch back closer to the seasonal average. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 41 70 40 71 / 0 0 0 0 CTB 40 64 36 63 / 0 0 0 0 HLN 44 71 42 72 / 10 0 0 0 BZN 42 69 37 70 / 40 0 0 0 WYS 30 64 29 62 / 40 10 0 0 DLN 41 69 37 69 / 10 0 0 0 HVR 46 72 41 70 / 0 0 0 0 LWT 43 69 38 67 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 16, 8:35 PM MDT, 6 hours before
Special Weather Statement
National Weather Service Great Falls MT
835 PM MDT Mon May 16 2022
MTZ015-052-053-055-170300-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
835 PM MDT Mon May 16 2022
...Strong thunderstorms will impact portions of southwestern
Broadwater, north central Madison, southeastern Jefferson and
northwestern Gallatin Counties through 900 PM MDT...
At 835 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Boulder to near Twin
Bridges. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Forks, Whitehall, Toston, Harrison, Pony, Cardwell, Lewis And
Clark Caverns State Park, Trident, Willow Creek, Waterloo and
Missouri Headwaters State Park.
This includes the following highways...
Interstate 90 between mile markers 249 and 279.
Highway 12 between mile markers 88 and 109.
Highway 287 between mile markers 66 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4619 11133 4540 11179 4550 11234 4615 11196
TIME...MOT...LOC 0235Z 274DEG 25KT 4609 11192 4556 11222
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 30 min |
| May 16, 8:35 PM MDT | Special Weather Statement | TFX | Jefferson | 25 min |
| May 17, 2:19 PM MDT | High Wind Warning | TFX | 53 hr | |
| May 17, 2:34 PM MDT | Winter Storm Watch | TFX | 24 hr |
Nearby
High Wind Watches in Montana, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.